Zufiria, Juan A. (1987) Non-symmetric gravity waves on water of infinite depth. Journal of Fluid Mechanics, 181 . pp. 17-39. ISSN 0022-1120. http://resolver.caltech.edu/CaltechAUTHORS:20120621-111524823
- Published Version
See Usage Policy.
Use this Persistent URL to link to this item: http://resolver.caltech.edu/CaltechAUTHORS:20120621-111524823
Two different numerical methods are used to demonstrate the existence of and calculate non-symmetric gravity waves on deep water. It is found that they appear via spontaneous symmetry-breaking bifurcations from symmetric waves. The structure of the bifurcation tree is the same as the one found by Zufiria (1987) for waves on water of finite depth using a weakly nonlinear Hamiltonian model. One of the methods is based on the quadratic relations between the Stokes coefficients discovered by Longuet-Higgins (1978a). The other method is a new one based on the Hamiltonian structure of the water-wave problem.
|Additional Information:||© 1987 Cambridge University Press. Received August 13 1986; Published January 1 1987; Published Online April 21 2006. I am indebted to Professor P. G. Saffman for his encouragement and valuable advice during the course of the research. This work was supported by the Office of Naval Research (N00014-79-C-0412,N R062-639) and by the National Science Foundation (OCE-8415988). I also wish to acknowledge receipt of a Fulbright award.|
|Official Citation:||Juan A. Zufiria (1987). Non-symmetric gravity waves on water of infinite depth. Journal of Fluid Mechanics, 181 , pp 17-39 doi:10.1017/S002211208700199X|
|Usage Policy:||No commercial reproduction, distribution, display or performance rights in this work are provided.|
|Deposited By:||Aucoeur Ngo|
|Deposited On:||21 Jun 2012 18:35|
|Last Modified:||26 Dec 2012 15:21|
Repository Staff Only: item control page